Tuesday, November 8, 2011

Hitting the Books: Various papers on Adrenal Insufficiency


Trying to understand and slowly beginning to accept I probably did have some kind of adrenal weirdness. I still can't call it a crisis. A crisis is when you pass out and end up in ICU, right? Although I have found some references to people who were 'walking, talking' crises and I've walked around with an am cortisol of 1 so I guess anything is possible.

The quote below is the point I was trying to make about the high blood pressure. Given time, I would have crashed in a seriously bad way.

"Exhaustion and ‘hitting the wall’ Addisonians tend to rely on stored adrenaline to get them through events which are more stressful or physically demanding than usual, to compensate for the fact that our bodies do not produce the boost in cortisol levels that a healthy person could draw on. Then, when the adrenaline rush finishes, we ‘hit the wall’." (Source)

And there's this that speaks to the lack of hypotension...

"In contrast, patients previously maintained on chronic glucocorticoid therapy may not exhibit dehydration or hypotension until they are in a preterminal state, since mineralcorticoid secretion is usually preserved." Page 125 Harrison's Endocrinology

How an adrenal crisis might be different in Secondary Adrenal Insufficiency/HPA Axis Suppression.

“The hyperpigmentation of skin and mucosas that is typical of Addison's disease is not present [in Secondary Adrenal Insufficiency, suppresion of the HPA axis], since pituitary secretion of ACTH is inhibited.1,14,28 Some patients may exhibit hypoglycemia. Hyponatremia and hyperkalemia are uncommon because ACTH suppression has a minimal effect on aldosterone secretion.11,29 In severe cases, an acute adrenal crisis may occur (vomiting, diarrhea, fever or hypothermia, acute dehydration, hypotension, hypoglycemia, shock and coma), which is a life-threatening situation.”(Excerpt of Withdrawal from glucocorticosteroid therapy: Clinical practice recommendations from Jornal de Pediatria.)

This makes me wonder what meds were used during anesthesia...

"Impairment of the HPA axis — There are circumstances in which cortisol availability can not be increased sufficiently to meet demand. As an example, drugs like ketoconazole, phenytoin, and etomidate may impair cortisol synthesis [11,19,20]. An observational study of 62 patients found that the use of etomidate for intubation was associated with increased likelihood of having a poor response (≤9 mcg/dL) to ACTH stimulation 24 hours later (odds ratio 12, 95% CI 3-50) [21]." (Source: Up-to-Date.)

Is this what I'm dealing with? Functional Adrenal Insufficiency? Relative Adrenal Insufficiency? Isn't that like adrenal fatigue, which no doctor believes in?

"Subnormal corticosteroid production during critical illness in the absence of structural defects in the hypothalamic-pituitary-adrenal axis has been termed "functional adrenal insufficiency" or "relative adrenal insufficiency." There is currently no consensus on the diagnostic criteria for this entity" (Source: Up-to-Date.)

WTF is Partial Secondary Adrenal Insufficiency? Sounds like an apt description.

"However, occasional patients with partial secondary adrenal insufficiency, based on metyrapone or insulin tests, but with normal basal cortisol values, have had an inadequate clinical response to the stress of surgery or sepsis [20]. The overall clinical importance of these observations is not clear, because the prevalence of the scenario is not known." (Source: Up-to-Date.)

This one is a good tidbit on how there is no way to predict HPA suppression. Everyone thinks there is, but it's not so cut and dry.

Iatrogenic AI is caused by suppression of the HPA axis due to glucocorticoid therapy in pharmacological doses.22 Traditionally, it was believed that the degree of HPA suppression and adrenal atrophy in patients receiving exogenous glucocorticoids was related to the duration and dose of therapy.22,23 In patients taking any steroid dose for less than 3 weeks, suppression of the HPA axis is rarely clinically significant.23 Conversely, any patient who has received the equivalent of 15 mg/day of prednisolone for more than 3 weeks should be suspected of having HPA suppression.23 However, recent studies have found poor correlation between HPA axis function and the cumulative dose, the highest dose or the duration of therapy.24,25 Because of the considerable inter-individual variability in the degree and duration of adrenal suppression, it is difficult to accurately predict which patients will develop AI when glucocorticoid treatment is discontinued. (Source)

Some info that reiterates it’s hard to predict when suppression will occur and a yes on stress dosing for surgery. (Am I the only who laughed out loud at the sentence in italics? I think it should read understated. I'll believe it's overstated when physicians are anxiously lining up to check my cortisol levels as opposed to telling me no.)

“Some authors feel that glucocorticoid courses of less than 3 weeks
duration will not lead to HPA axis suppression, no matter what the steroid
dose, and therefore patients can be discontinued from steroid therapy
immediately and safely up to that point [18]. Others believe that at relatively
high doses, significant HPA suppression can occur after as little as 5 days,
but that at physiologic doses, suppression is unlikely to occur in less than
1 month [48].

Despite efforts to understand the effects of long-term and high-dose
steroid treatment on the HPA axis, clinicians remain unable to predict
exactly which patients will have HPA suppression [49]. The actual risk of
clinically significant adrenal insufficiency in patients who have been on long term
glucocorticoid therapy, however, may be somewhat overstated.

A double-blind study of patients on long-term supraphysiologic glucocorticoid
therapy with secondary adrenal suppression who underwent moderate to
major surgical procedures found that those patients who underwent surgery
on their usual dose of corticosteroids had no more complications than those
given the traditional stress-dose steroids during the perioperative period
[50].

Conversely, there certainly have been patients whose inability to mount
an appropriate stress response after long-term glucocorticoid therapy had
tragic results. Therefore caution on the side of short-term stress-dose
therapy still seems prudent.” (Excerpted from: Endocrinol Metab Clin N Am 34 (2005) 371–384. Exogenous Cushing’s Syndrome and Glucocorticoid Withdrawal.)

No comments:

Post a Comment

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/